Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 24, 2022, 7:17 AM EDT for Harnett County, Johnston County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2022, 7:17 AM EDT (11:17 UTC)
- Expired
- Mar 24, 2022, 8:00 AM EDT
- In force
- 43 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Harnett County, NC, Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 11.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:25 AM EDT, 52 minutes earlier.
Area forecast discussion, Mar 24, 6:25 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 625 AM EDT Thu Mar 24 2022 .SYNOPSIS... A warm and moist southwest flow will persist over the eastern Carolinas today, ahead of a cold front that will move slowly eastward across the region later today. A secondary cold front will move through tonight. A mild and drier air mass will move in for Friday through Saturday, with gusty conditions as a series of upper level disturbances passes over the region. && .NEAR TERM /TODAY THROUGH TONIGHT/... As of 250 AM Thursday... The risk of severe storms has greatly diminished and shifted into the eastern Carolinas just through this morning, although a wet day is still anticipated near and E of the Hwy 1 corridor. This will be the last vestiges of the powerful storm system which brought very active weather to the S and E CONUS over the last few days. The latest surface analysis shows the cold front moving slowly E just getting into the NC mountains, while the warm front has shifted to our N into VA, albeit with a lingering cool stable pool just NW of the forecast area, over SW VA. The large mid level low is situated over the Midwest early this morning and features a multitude of smaller shortwaves rotating about the mean cyclone. This low will wobble and drift NNE toward far W Quebec through tonight, with its elongated positively tilted trough easing eastward through the mid-lower Miss Valley and Mid South/Gulf states through tonight, culminating in a potent vorticity lobe tracking NE through the central and eastern Carolinas around daybreak Fri. A stream of anomalously high PW aoa 1.5" will persist over central/E NC until this evening, with passage of the elevated frontal zone, noted well at 850 mb-700 mb progs as the leading edge of drier air (also evident on GOES 16 Band 10 WV imagery). But for much of the day, a very moist column over our central and E sections will undergo strengthening forcing for ascent as an upper level southwesterly jet streak currently over MS accelerates NE, inducing strengthening upper divergence over E NC today as the jet's right entrance region shifts over our area. A band of higher MLCAPE now extends from off the SE GA coast northward into SE NC, and while the hi-res model depicted hodographs in this area are a bit more messy than they were yesterday, they're still quite long and suggestive of discrete and possibly strong multicell convection over our SE, especially through this morning. Otherwise, numerous showers with a few embedded storms will overspread our central and E sections (near/E of Hwy 1) this morning and continue for much of the day, with the greatest coverage along and E of I-95 where the large scale lift will be most vigorous. Will have pops ramping up to likely to categorical early this morning, continuing for much of the day, while areas to the NW including the Triad will see lower coverage due to lower moisture content through the column. The notably cooler air will stay bottled up W of the mountains today, so still expect highs mostly in the upper 60s to lower 70s. The cold front (fairly modest in terms of cooler air) will finally be propelled E through central NC this evening, with the 80-100 kt mid level jet streak shifting E of the forecast area by late tonight, pushing the higher PW offshore. While chance pops will be maintained this evening in the far SE, we will have a gradual W to E exit of precip out of the Coastal Plain overnight, although mid and high clouds will take a bit longer to clear out, until the vorticity lobe passes through toward daybreak. Lows from the low 40s W to around 50 E. -GIH && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 312 AM Thursday... The deepest and thickest cloud cover will be exiting to the E of the forecast area early Fri morning, however the continued perturbed cyclonic flow through the region will bring bouts of clouds through Fri, with a brief sprinkle or two not out of the question as deep longwave troughing sets up over E NOAM. Winds through the low and mid levels from the WSW through WNW will strengthen through the day, with strong height falls over New England/E Canada and over the Upper Midwest/Great Lakes/Ohio Valley today/tonight, the latter a function of a strong shortwave diving into the mean trough. A lee surface trough extending through the Piedmont should sharpen with time, with increasing winds throughout a deepening mixed layer by midday. Moisture within the upper reaches of this mixed depth will result in a period of scattered to broken clouds, and while a little virga is possible, nothing more than a inconsequential sprinkle or two is expected given the drying air in the low levels. Thicknesses will have fallen by Fri but will still be close to normal, supporting highs from the mid 60s to around 70. Expect lows Fri night in the 40s with mostly clear skies. -GIH && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 209 AM Thursday... A weakening upper low will move from the Great Lakes to the NJ coast to start the weekend, with longwave troughing across much of the Mid Atlantic during this period. Doesn't look to be an abundance of moisture ahead of this trough as the deeper plume of elevated PW's will be well offshore by Saturday morning, however the presence of an elongated/fast moving shortwave trough within the flow could be enough to produce a good amount of stratocu and/or a brief shower near the NC/VA border. Any rainfall that occurs will be light. The main story Saturday will likely be the breezy winds across the area and cooler air is advected in from the west. Most deterministic models as well as GEFS/EC ENS suggest deep mixing with winds in the 20-30mph area-wide. Will increase winds substantially from the NBM during this period with strongest winds during peak afternoon mixing between 15Z-21Z. Elevated winds should persist into the evening hours before relaxing a bit closer to midnight. Temps Saturday will range from the upper 50s in the NW Piedmont to the mid 60s across the Coastal Plain. Lows Saturday night in the low to mid 30s. Quiet weather Sunday with continued northwest flow aloft. Mostly sunny skies and temps in the mid/upper 50s. With lighter winds Sunday night, expect lows to bottom out in the upper 20s to mid 30s. Some moderation is expected Monday but dry weather will persist. Tuesday/Wednesday will see the development of a large upper low over the southern Plains and subsequent downstream ridging/warming/gradually increasing cloud cover. At the same time, most of the guidance is suggesting a weak surface ridge over the eastern Great Lakes and a sharpening warm frontal boundary across the Mid Atlantic. Weak isentropic ascent atop the boundary could result in some light rain along the NC/VA border on Tuesday along with a sharp N/S temperature gradient across the area with highs in the low 50s (north) and lower 70s (south). The influence of the ridge to the north may be felt into Wednesday as well with cool northeast/easterly flow across the area. At some point warm advection ahead of the approaching low will win out but that may not come until later in the week along with another round of precip chances. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... As of 625 AM Thursday... Aviation conditions will be better in the NW than in the E today. A stream of damp/humid air will persist over much of the central and eastern Carolinas today, with blustery SW winds through the low and mid levels, ahead of a cold front that will move slowly E through central NC later today. INT/GSO will see small rain chances and mostly VFR conditions, although periods of MVFR cigs are possible, esp at GSO, until around 15z. Further E, at RDU/FAY/RWI, numerous showers with isolated embedded storms are expected to streak along and E of the Hwy 1 corridor, bringing a good chance of MVFR to IFR cigs well into the afternoon, until around 21z at RDU and until around 02z farther E at FAY/RWI. This will be followed by VFR cigs through the rest of tonight, clearing at INT/GSO behind the cold front. Surface winds will remain from the SW (except becoming W at INT/GSO after 22z) around 8-12 kts today with gusts around 20 kts possible through this afternoon. Winds aloft will remain stout at 25- 40 kts at around 2000 ft AGL at RDU/FAY/RWI into this evening, before tapering down toward midnight. Looking beyond 12z Fri, VFR conditions will dominate through Mon. A period of VFR cigs and a few sprinkles are possible Fri. Blustery and gusty winds are expected Sat. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Leins AVIATION...Hartfield
Hazardous weather outlook, Mar 24, 3:35 AM EDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 335 AM EDT Thu Mar 24 2022 NCZ007-008-021>025-038>040-073>076-083>086-250900- Person-Granville-Forsyth-Guilford-Alamance-Orange-Durham-Davidson- Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland- Hoke- 335 AM EDT Thu Mar 24 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong gusty winds are expected Saturday. Gusts as high as 30 to 35 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ009>011-026>028-041>043-077-078-088-089-250900- Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson- Harnett-Wayne-Cumberland-Sampson- 335 AM EDT Thu Mar 24 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. A few strong storms are possible over eastern sections of central North Carolina today. A storm or two could become severe, mainly this morning. The greatest threat will be from damaging straight line winds around 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong gusty winds are expected Saturday. Gusts as high as 30 to 35 mph are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 24, 3:17 AM EDT, 4 hours before
Special Weather Statement
National Weather Service Raleigh NC
317 AM EDT Thu Mar 24 2022
NCZ042-078-088-089-240815-
Johnston NC-Sampson NC-Wayne NC-Cumberland NC-
317 AM EDT Thu Mar 24 2022
...A strong thunderstorm will impact portions of southern Wayne,
Sampson, southeastern Cumberland and southeastern Johnston Counties
through 415 AM EDT...
At 316 AM EDT, Doppler radar was tracking a strong thunderstorm over
Ammon, or 13 miles north of Elizabethtown, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Goldsboro, Clinton, Mount Olive, Roseboro, Garland, Newton Grove,
Salemburg, Turkey, Autryville and Seven Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3475 7839 3485 7850 3485 7876 3551 7830
3527 7783 3518 7783 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3509 7817 3503 7815 3487 7815
3469 7836
TIME...MOT...LOC 0716Z 215DEG 46KT 3482 7855
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsSpecial weather statement, Mar 24, 4:09 AM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 AM EDT Thu Mar 24 2022
NCZ028-043-078-240915-
Edgecombe NC-Wayne NC-Wilson NC-
409 AM EDT Thu Mar 24 2022
...A strong thunderstorm will impact portions of Wayne, Edgecombe and
Wilson Counties through 515 AM EDT...
At 408 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rocky Mount, Goldsboro, Tarboro, Wilson, Elm City, Fremont, Walnut
Creek, Princeville, Pinetops and Lucama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3582 7735 3580 7747 3557 7782 3538 7780
3518 7783 3515 7789 3533 7823 3535 7815
3542 7816 3558 7807 3559 7809 3585 7787
3584 7784 3613 7764 3609 7753 3605 7752
3604 7753 3600 7741 3590 7734
TIME...MOT...LOC 0808Z 219DEG 47KT 3532 7804
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsSpecial weather statement, Mar 24, 6:42 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
642 AM EDT Thu Mar 24 2022
NCZ025-041-241145-
Durham NC-Wake NC-
642 AM EDT Thu Mar 24 2022
...A strong thunderstorm will impact portions of Wake and
southeastern Durham Counties through 745 AM EDT...
At 639 AM EDT, Doppler radar was tracking a strong thunderstorm near
Raleigh, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Heavy rain will cause ponding of water on roadways and
minor flooding in poor drainage areas.
Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Fuquay-Varina, RDU International,
Apex, Holly Springs, Morrisville and Knightdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3598 7843 3594 7839 3593 7835 3591 7835
3591 7834 3590 7833 3590 7831 3589 7830
3557 7879 3569 7897 3581 7892 3608 7872
3608 7869
TIME...MOT...LOC 1039Z 231DEG 38KT 3578 7872
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
22Special weather statement, Mar 24, 7:13 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
713 AM EDT Thu Mar 24 2022
NCZ042-077-241215-
Johnston NC-Harnett NC-
713 AM EDT Thu Mar 24 2022
...A strong thunderstorm will impact portions of central Harnett and
central Johnston Counties through 815 AM EDT...
At 713 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Pope AFB, or 9 miles southwest of Lillington,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Smithfield, Lillington, Clayton, Dunn, Angier, Benson, Selma, Erwin,
Coats and Four Oaks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3533 7905 3569 7839 3545 7823 3527 7873
3526 7874 3526 7882 3525 7885 3524 7886
3524 7887 3523 7888 3521 7897
TIME...MOT...LOC 1113Z 240DEG 29KT 3529 7893
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeinsThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:17 AM EDT | Special Weather Statement | RAH | Sampson, Wayne | 58 min |
| Mar 24, 4:09 AM EDT | Special Weather Statement | RAH | Edgecombe, Wayne, Wilson | 66 min |
| Mar 24, 6:42 AM EDT | Special Weather Statement | RAH | Wake | 63 min |
| Mar 24, 7:13 AM EDT | Special Weather Statement | RAH | Harnett, Johnston | 62 min |
| Mar 24, 7:22 AM EDT | Tornado Warning | RAH | Harnett, Johnston | 53 min |
| Mar 24, 7:37 AM EDT | Special Weather Statement | RAH | Halifax | 53 min |
| Mar 24, 7:59 AM EDT | Severe Thunderstorm Warning | RAH | Johnston | 24 min |
| Mar 24, 8:06 AM EDT | Severe Thunderstorm Warning | RAH | Halifax | 24 min |
| Mar 24, 8:32 AM EDT | Special Weather Statement | RAH | Halifax | 28 min |
| Mar 24, 9:10 AM EDT | Areal Flood Advisory | RAH | Halifax | 2 hr |
| Mar 24, 9:21 AM EDT | Areal Flood Advisory | RAH | Franklin, Harnett, Johnston, Nash, Wake | 3 hr |
| Mar 24, 10:59 AM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Mar 24, 1:55 PM EDT | Special Weather Statement | RAH | Halifax | 50 min |
| Mar 24, 2:01 PM EDT | Special Weather Statement | RAH | Franklin | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.